Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Having regular periods. Only had light spotting for a day this time. Taking allergy medicine. Should I be concerned?

Mar 2016
User rating for this question
Very Good
Answered by

Practicing since : 2011
Answered : 4045 Questions
normally my menstrual cycle is 5 days. This month it came on schdeule but only had what seemed to be light spotting for a day. I'm on a new allergy medicine and I am not pregnant. Is this normal?
Posted Mon, 16 Sep 2013 in Women's Health
Answered by Dr. S Patra 1 hour later
Brief Answer:
Anti-allergic drugs can cause irregular spotting.

Detailed Answer:

Thanks for writing to us.

Kindly, mention the anti-allergy medicine name to give you a better opinion. If your previous cycle was quite regular, then one day spotting may be associated with the effect of above medicine if pregnancy is ruled out.

Other reasons are stress or anxiety, hormonal imbalance (low progesterone level), pelvic infection, weight gain, irregular diet pattern, functional ovarian cyst etc.

Here, you need to consult with gynecologist to proceed overall examination and some investigation like ultrasound scan, hormone assay etc to rule out underlying cause if any.

Do the following things:

1) Take balanced diet with more green vegetables and drink more water.
2) Change the drug if it is the culprit after consultation with your doctor.
3) Avoid mental stress/ anxiety by regular mediation or breathing exercise (15-20 min).
4) Control body weight and take sound sleep. Maintain genital hygiene properly.

Hope, above information is quite helpful to you. If you need any clarification, you can freely ask me.

Wish your good health and take care yourself.

Dr Soumen
Above answer was peer-reviewed by
Follow-up: Having regular periods. Only had light spotting for a day this time. Taking allergy medicine. Should I be concerned? 4 minutes later
wow, thanks so much. I'm currently taking Zrytec 10mg daily to combat a recent allergic reaction. Should I go to the doctor ASAP or see if this happen next month too?
Answered by Dr. S Patra 1 hour later
Brief Answer:
Yes, you can consult with your doctor.

Detailed Answer:

Thanks for follow up query.

Zyrtec contains cetirizine as ingredient and this class of anti-allergic drug usually does not interfere with menstrual cycle. It is devoid of effect on hormones.

In this context, we need to find out other reasons as mentioned earlier by doing relevant investigation after consultation with gynecologist.

If you are not sexually active or rule out pregnancy, then you can wait for next month to see whether this type of problem recur or not. Otherwise, you need a doctor consultation.

Till then, you would maintain a healthy life style by above said measures.

Good luck. All the best.

Dr Soumen
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor